Utah, 2020

Winter Weather in Utah, December 12, 2020

December 12, 2020 · NWS GJT · 2 events in 2 counties and zones

A midlevel trough in the northwesterly flow trekked across eastern Utah. Plenty of residual moisture paired with the additional influx and support from the shortwave led to moderate snowfall across much of the mountains as well as some valley locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A midlevel trough in the northwesterly flow trekked across eastern Utah. Plenty of residual moisture paired with the additional influx and support from the shortwave led to moderate snowfall across much of the mountains as well as some valley locations. Wind gusts exceeded 30 mph in the central valleys at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 5:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 12, 5:47 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
547 AM MST Sat Dec 12 2020

.UPDATE...
Issued at 530 AM MST Sat Dec 12 2020

Advisories have been issued for a few more valleys due to the
latest trends in the high-res models, and they tend to perform
better with stronger systems, so confidence is a little higher
than normal. Modest forcing continues to support the potential for
moderate to heavy snow across many locations including some of
the lower valleys. One concern moving forward is the amount of dry
air evident in the 12z sounding at GJT. Hopefully the lift can
saturate the column quickly and precipitation is not lost to
sublimation.

&&

.SHORT TERM...(Today through Sunday)
Issued at 326 AM MST Sat Dec 12 2020

The next system of interest is a closed midlevel low pressure
currently over Idaho that will dig southeastward through out the
day. The associated jet streak is spreading over the area now and
snow has begun to develop. A pocket of strong vorticity will
round the base of the low pressure causing it to strengthen over
southeast Utah and southwest Colorado this afternoon. There will
be enough dynamics to support snow for a good portion of the area,
but this is where forcing will be maximized. Also, models are
indicating a modest band of frontogenesis that coincides across
these same areas. Given the strong lift snowfall rates could reach
1-2 inches per hour especially in the higher terrain across the
southwest half of the forecast area. Rates will gradually lower
from south to north away from the strongest forcing. Snow should
spread from in from the west-northwest during the morning with
peak coverage around mid day.

After looking over observations this morning it would appear that
the models may be struggling with how to handle temperatures today
mainly in the south. The consensus seemed a little too warm therefore
went with the cooler guidance. Given the modest rates saturation
should not take long for most locations even the lower valleys where
wet-bulbs are pretty much below freezing. Do not envision much warm
advection taking place soon. As the system moves overhead profiles
become fairly mixed, which could explain the warm bias. Turbulent
mixing will allow gusty winds to reach the surface especially
during the snow so blowing and drifting may cause difficult
driving conditions. There is a potential for snow squalls around
the Four Corners region where gradients along the front are sharp
and wind speeds aloft are the highest. The northern mountains and
adjacent valleys may see less snow with this storm, but enough to
maybe cause travel issues so no changes to the advisories.
Snowfall amounts in the San Juan river valley have come up a bit,
which is supported by the forcing. This along with the wind has
warranted an advisory for this area. Another spot with gusty
winds and borderline snow amounts is northwest Colorado, but the
higher amounts might end up more isolated. Given the flow and
forcing it would appear that portions of the Grand Valley could
see snow amounts of 1-2 inches. This is more likely on the north
side of the La Sals so that means Moab and Castle Valley.

Northerly winds will begin to dry things out in the afternoon and
evening with most snow coming to an end by midnight. Although the
last bit of moisture could support showers on the northern faces of
the central and southern mountains until sunrise. The rest of the
area may clear out so with fresh snow and midlevel temps around 10-
15 below zero low temperatures may be lower than the forecast.
Although tried to decrease lows where the latest high-res models
show clearing. A small, transitory ridge will dominate conditions
during the day on Sunday. However, another trough from the Pacific
Northwest sits on the doorstep.

.LONG TERM...(Sunday night through Friday)
Issued at 326 AM MST Sat Dec 12 2020

By Monday morning, models are in fairly decent agreement that
dynamic forcing will spread snow across the northern 2/3 of the
forecast area as well as the San Juan Mountains. Models are
suggesting that the dynamic forcing will be decently strong. Almost
as quickly as the system moves in, it will move out Monday night.
Snowfall totals continue to trend upward for the Monday-Tuesday
event, but they still remain below advisory criteria with only
around 2-4 inches expected across the northern mountains with lesser
amounts elsewhere. Ridging will take over for the following days
allowing for mostly dry conditions. The only exception to this is
the northern mountains where orographic snow could persist. Late in
the week another trough reaches the Pacific Northwest and models
have come into a little better agreement. As this trough moves
inland it appears to weaken as it approaches our area. None the less
it will bring the next best chances for more snowfall. Stay tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 530 AM MST Sat Dec 12 2020

Ceilings will gradually lower over the next few hours. As the lift
increases as a system passes overhead snow will reach the ground
and cause conditions to worsen quickly. IFR/LIFR seems possible at
just about every site today, some longer than others. Coverage of
precipitation will maximize around mid day. Snow will taper off
for most locations shortly after sunset, which when conditions
should improve. There are a few sites that may have showers linger
longer. As typical with these patterns is that the lower clouds
may hang in longer over the higher terrain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 PM MST this evening for COZ006.

     Winter Weather Advisory from 10 AM this morning to 8 PM MST this
     evening for COZ020>023.

     Winter Weather Advisory until 11 PM MST this evening for COZ003-
     004-009-013-017.

     Winter Weather Advisory until 5 AM MST Sunday for COZ010-012-014-
     018-019.

     Winter Weather Advisory until 11 PM MST this evening for COZ001-
     002.

UT...Winter Weather Advisory until 8 PM MST this evening for UTZ027.

     Winter Weather Advisory from 10 AM this morning to 8 PM MST this
     evening for UTZ022.

     Winter Weather Advisory until 11 PM MST this evening for UTZ028.

&&

UPDATE...KJS
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
Hazardous weather outlook, Dec 12, 3:58 AM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MST Sat Dec 12 2020

COZ001>014-017>023-UTZ022>025-027>029-131100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MST Sat Dec 12 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Periods of moderate to heavy snowfall are expected across most of
the area today. Travel over mountain roadways and valleys around
these ranges will be impacted with icy to snowpacked conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several quick moving systems will continue to bring more snowfall
to potions of western Colorado and eastern Utah through out next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 12, 8:00 AM MST to 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 4 to 5 inches of snow fell across the area.

Winter Weather, Grand Flat and Arches

When
December 12, 9:00 AM MST to 2:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 1 to 2 inches of snow fell across the area. Winds gusted to 35 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925766, 925767.